Print This Page

Do Tangelos Share Grapefruit Effect?

  • Currently 3.8/5
  • 1
  • 2
  • 3
  • 4
  • 5
Not Helpful ..... Very Helpful
Was this information helpful? Average rating: 3.8/5 (5 votes)
What do you think? Click the stars to vote!
If you have more to say, post a comment below!

Q. I know that eating grapefruit can interfere with how the body metabolizes certain medications, so people taking certain drugs should not eat grapefruit. I am wondering whether the tangelo, a cross between a grapefruit and an orange, would have the same effect?

A. One study showed that tangelos don’t contain enough of the compound that causes the grapefruit effect to pose a problem (Journal of Food Science, Aug. 2005).

Q. As a physician I want to offer my perspective on the "sticker shock" problem in the pharmacy. I am very conscious of the fact that my patients may not be able to afford medications I prescribe.

Almost all medications have alternatives, and I wish I knew which would be cheapest when I am writing the prescription. Patients with drug coverage could save a lot of time and money if they brought the list of drugs covered by their insurance to every doctor visit.

I also want to know how much patients pay for drugs. I wish they would call the office if the prescription is too expensive! Most of the time, I’d be able to identify a cheaper alternative to prescribe.

A. We appreciate your thoughtful approach. A recent study showed that many doctors don’t discuss the cost of prescriptions with their patients (American Journal of Managed Care, Nov. 2006). If more patients brought their insurance company’s drug list to their office visits, it would facilitate these discussions.

Q. I am a 65-year-old female and just got back my cholesterol test results: total 235, HDL 109, LDL 118, triglycerides 39. I believe some of the results are good, but I'm concerned about the cholesterol and LDL numbers. Among other supplements I take glucosamine and chondroitin for my stiff joints. I read these may elevate cholesterol. Is that true? How can I get these numbers down?

A. Unless you already have heart disease or other risk factors such as smoking, diabetes, high blood pressure or a family history of heart problems, you may not need to worry about your cholesterol reading. Your ratio of total to good HDL cholesterol is excellent. That may be a better indicator of risk than total cholesterol.

We are sending you our Guide to Cholesterol and Heart Health, so you can learn about interpreting the test results and what steps you can take to maintain good heart health. Anyone who would like a copy, please send $2 in check or money order with a long (no. 10) stamped (63 cents), self-addressed envelope: Graedons' People's Pharmacy, No. C-8, P. O. Box 52027, Durham, NC 27717-2027. It can also be downloaded for $2 from the Website: www.peoplespharmacy.com.

Many readers have reported that their cholesterol went up while they were taking glucosamine and chondroitin and went down after they stopped the supplements. There are no studies that indicate these supplements raise cholesterol levels, however.

Q. I read your column about reflux medication and hip fractures. I take three Tums a day and am symptom free with this dosage. Are antacids as likely to affect bones as more powerful acid suppressing drugs such as Aciphex and Prilosec?

A. In the study that raised this concern, less potent acid suppressors like Tagamet or Zantac were not associated with an increase in hip fractures. Antacids like Tums provide calcium and are more likely to be good for bones than to cause problems.

  • Currently 3.8/5
  • 1
  • 2
  • 3
  • 4
  • 5
Not Helpful ..... Very Helpful
Was this information helpful? Average rating: 3.8/5 (5 votes)
What do you think? Click the stars to vote!
If you have more to say, post a comment below!

1 Comment

| Leave a comment

Do minneola tangerines affect prescription drugs like grapefruits?

Leave a comment

Share your comments or questions with the People's Pharmacy online community. Not all comments will be posted. Advice from other visitors to this web site should not be considered a substitute for appropriate medical attention. Concerns about medications should be discussed with a health professional. Do not stop any medication without first checking with your physician.

Check this box to be notified by email when follow-up comments are posted.